Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient's radial pulse is irregular. How should you count it?

  1. AFor a full 60 seconds, ideally at the apex of the heart
  2. BOnly on the automatic blood pressure machine
  3. CFor 10 seconds and multiply by six
  4. DFor 15 seconds and multiply by four
2.Nursing fundamentalsHard

A patient who had a GCS of 15 this morning now opens their eyes only to voice and is confused. What should the nurse do?

  1. ARecord it and recheck at the next routine time
  2. BLet the patient sleep, as they are probably tired
  3. CTreat it as deterioration and escalate urgently
  4. DGive a sedative to calm the confusion
3.Clinical nursingMedium

Which drug is used to reverse unfractionated heparin?

  1. AVitamin K (phytomenadione)
  2. BFlumazenil
  3. CNaloxone
  4. DProtamine sulfate
4.Clinical nursingHard

Which sign is often a late finding in hypovolaemic shock in a young, previously fit adult?

  1. AA slightly raised respiratory rate
  2. BA fall in blood pressure
  3. CA rise in heart rate
  4. DCool peripheries
5.Arterial blood gas interpretationMedium
pH7.357.457.43PaCO₂mmHg354553HCO₃⁻mmol/L222634uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.43, PaCO₂ 53 mmHg (7.1 kPa) and HCO₃⁻ 34 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.43PaCO₂ 53 mmHg (7.1 kPa)HCO₃⁻ 34 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354583HCO₃⁻mmol/L222639acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.29, PaCO₂ 83 mmHg (11.1 kPa), HCO₃⁻ 39 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.29PaCO₂ 83 mmHg (11.1 kPa)HCO₃⁻ 39 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 90 kg and is 195 cm tall. Calculate the BMI and click the WHO weight category.

90 kg195 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL30 kcal/kg/day? mL/h69 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 69 kg adult (BMI below 30) needs 30 kcal/kg/day. The tube feed provides 1.2 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

69 kg30 kcal/kg/day1.2 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
148 kg165 cmmanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 165 cm tall and weighs 148 kg. The practice protocol gives 12 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 24 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

165 cm148 kgmanBMI 30–50: 12 kcal/kg actualBMI > 50: 24 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus arrhythmiasinus bradycardiasinus rhythm with sinus arrestnormal sinus rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus arrhythmia
  2. 2sinus bradycardia
  3. 3sinus rhythm with sinus arrest
  4. 4normal sinus rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
13.Prioritization & delegationMedium

A young adult has just started an SSRI antidepressant for major depression. What should the nurse monitor most closely in the first weeks?

  1. AWeight loss from too much appetite
  2. BHair growth and skin color
  3. CThoughts of suicide or self-harm
  4. DRising blood glucose levels
14.Prioritization & delegationHard

Which finding most suggests a tension pneumothorax rather than a simple pneumothorax?

  1. ATrachea shifted away from the affected side, with low blood pressure
  2. BMild breathlessness with reduced breath sounds on one side of the chest only
  3. CA small air leak seen on a routine chest X-ray
  4. DSharp chest pain that is worse on deep breathing
15.Infection control & patient safetyMedium

When putting on sterile gloves, how does the nurse put on the second glove?

  1. AUse the bare hand to adjust the outside of the first glove
  2. BHold the inside of the second glove with the gloved hand
  3. CPull the second glove on by its fingertips, using the bare hand
  4. DSlide the gloved fingers under the second glove’s cuff and pull it on
16.Infection control & patient safetyHard

In a mass-casualty incident with limited resources, why may a critically injured patient with little chance of survival receive care after others?

  1. APatients are treated in the order they arrive
  2. BThe most severely injured are never given comfort care
  3. CResources go first to those most likely to survive with treatment
  4. DCritical patients are always treated last in every situation, even outside disasters
17.Lab values & electrolytesMedium

A patient takes valproate (valproic acid) for epilepsy. Which tests are monitored regularly?

  1. ATroponin and B-type natriuretic peptide
  2. BLiver function tests and platelet count
  3. CSerum lithium and urine specific gravity
  4. DThyroid function and serum calcium
18.Lab values & electrolytesHard

A patient with acute kidney injury has a potassium of 6.8 mEq/L despite medical treatment, a pH of 7.12 and pulmonary edema not responding to diuretics. Which treatment is most likely needed?

  1. AUrgent dialysis
  2. BMore oral fluid
  3. CAn IV magnesium dose
  4. DA potassium supplement

3Solutions

1.Nursing fundamentals

Answer: A · For a full 60 seconds, ideally at the apex of the heart

Why this is the answer

An irregular pulse should be counted for a full minute. An apical count with a stethoscope is more accurate, as some beats may be too weak to feel at the wrist.

Answer

A · For a full 60 seconds, ideally at the apex of the heart
2.Nursing fundamentals

Answer: C · Treat it as deterioration and escalate urgently

Why this is the answer

The score has dropped to about 13. Any new fall in consciousness or new confusion needs urgent escalation, a full ABCDE assessment and a check of glucose.

Answer

C · Treat it as deterioration and escalate urgently
3.Clinical nursing

Answer: D · Protamine sulfate

Why this is the answer

Protamine binds heparin and neutralises it. Vitamin K is used for warfarin.

Answer

D · Protamine sulfate
4.Clinical nursing

Answer: B · A fall in blood pressure

Why this is the answer

Young adults compensate for blood loss with tachycardia and vasoconstriction, so blood pressure may stay normal until a large volume is lost. Hypotension is therefore a late and serious sign.

Answer

B · A fall in blood pressure
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.43: within 7.35–7.45
PaCO₂ 53 mmHg: high (35–45)
HCO₃⁻ 34 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 42.8–46.8 mmHg, so the measured 53 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·4.3 = 28.3 mmol/L
chronic: 24 + 3.5·4.3 = 39.05 mmol/L

Compare

measured: 39 mmol/L → chronic

Answer

chronic
7.Clinical assessment scores

Answer: MFS = 95

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 15 + 20 + 20 + 0 = 95

Answer

MFS = 95
8.Clinical assessment scores

Answer: healthy weight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 90/1.95² = 23.67

Category

healthy weight

Answer

healthy weight
9.Enteral & parenteral nutrition calculations

Answer: R = 72 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 30·69 = 2070 kcal/day

Daily volume

V = 2070/1.2 = 1725 mL/day

Pump rate

R = 1725/24 = 71.88 ≈ 72 mL/h

Answer

R = 72 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1474 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 148/1.65² = 54.36 kg/m²

Ideal body weight (Devine)

165 cm/2.54 = 64.96 in
IBW = 50 + 2.3·(64.96 − 60) = 61.41 kg

Energy goal

BMI above 50: kcal per kg of ideal body weight.

E = 24·61.41 = 1474 kcal/day

Answer

E = 1474 kcal/day
11.ECG rhythm strip interpretation

Answer: sinus rhythm with sinus arrest

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: regular (R–R 0.72 s) except for one pause of 1.72 s, which is not a whole number of P–P cycles.
3. P waves: upright, one before every QRS; no P wave at all during the pause.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

sinus rhythm with sinus arrest

Answer

sinus rhythm with sinus arrest
12.ECG rhythm strip interpretation

Answer: atrial rate = 75 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 ≈ 75 per minute

Ventricular rate

R–R = 40 small boxes = 1.60 s → 1500 ÷ 40 = 37.5 ≈ 38 per minute

Answer

atrial rate = 75 bpm

Answer

atrial rate = 75 bpm

2:1 AV block: every second P wave is not conducted, so the atrial rate is twice the ventricular rate.

13.Prioritization & delegation

Answer: C · Thoughts of suicide or self-harm

Why this is the answer

In the early weeks of antidepressant treatment, especially in young people, suicidal thoughts may increase. Patients and families are taught to report them at once.

Answer

C · Thoughts of suicide or self-harm
14.Prioritization & delegation

Answer: A · Trachea shifted away from the affected side, with low blood pressure

Why this is the answer

In tension pneumothorax, trapped air pushes the mediastinum to the other side, reducing venous return and blood pressure. It is life-threatening and needs immediate decompression.

Answer

A · Trachea shifted away from the affected side, with low blood pressure
15.Infection control & patient safety

Answer: D · Slide the gloved fingers under the second glove’s cuff and pull it on

Why this is the answer

The first glove is handled only by the inside of its cuff with the bare hand. The gloved hand then touches only the outside of the second glove, under its folded cuff. The inside of a glove is not sterile once skin has touched it.

Answer

D · Slide the gloved fingers under the second glove’s cuff and pull it on
16.Infection control & patient safety

Answer: C · Resources go first to those most likely to survive with treatment

Why this is the answer

In disasters, triage shifts from treating the sickest first to saving the most lives with available resources. Expectant patients still receive comfort care and are reassessed as resources change.

Answer

C · Resources go first to those most likely to survive with treatment
17.Lab values & electrolytes

Answer: B · Liver function tests and platelet count

Why this is the answer

Valproate can cause liver toxicity and thrombocytopenia, so liver tests and the platelet count are monitored. It can also raise ammonia; confusion or vomiting should prompt an ammonia level.Checked against: Valproic Acid · StatPearls (NCBI Bookshelf) (2024)

Answer

B · Liver function tests and platelet count
18.Lab values & electrolytes

Answer: A · Urgent dialysis

Why this is the answer

Indications for urgent dialysis in AKI include refractory hyperkalemia, severe metabolic acidosis, fluid overload not responding to diuretics, uremic complications and some poisonings. This patient has three of them.Checked against: Acute tubular necrosis · MedlinePlus (NIH) (2025)

Answer

A · Urgent dialysis

ExamProblems · examproblems.com/courses/nursing-fundamentals